Research Article

Metabolic acidosis and fatal myocardial failure after propofol infusion in children: five case reports.

BMJ 1992; 305 doi: http://dx.doi.org/10.1136/bmj.305.6854.613 (Published 12 September 1992) Cite this as: BMJ 1992;305:613
  1. T. J. Parke,
  2. J. E. Stevens,
  3. A. S. Rice,
  4. C. L. Greenaway,
  5. R. J. Bray,
  6. P. J. Smith,
  7. C. S. Waldmann,
  8. C. Verghese
  1. Nuffield Department of Anaesthetics, John Radcliffe Hospital, Oxford.

    Abstract

    OBJECTIVE--To examine the possible contribution of sedation with propofol in the deaths of children who were intubated and required intensive care. DESIGN--Case note review. SETTING--Three intensive care units. SUBJECTS--Five children with upper respiratory tract infections aged between 4 weeks and 6 years. RESULTS--Four patients had laryngotracheo-bronchitis and one had bronchiolitis. All were sedated with propofol. The clinical course in all five cases was remarkably similar: an increasing metabolic acidosis was associated with brady-arrhythmia and progressive myocardial failure, which did not respond to resuscitative measures. All children developed lipaemic serum after starting propofol. These features are not usually associated with respiratory tract infections. No evidence was found of viral myocarditis, which was considered as a possible cause of death. CONCLUSION--Although the exact cause of death in these children could not be defined, propofol may have been a contributing factor.